Are Periods Different on the Patch?

Cynthia Flynn's picture
Experts: 

QUESTION

Dear Midwife,
I am taking Ortho Evra and this period came early -- like a week early and it's brown spotting. It's not anything near as heavy as my normal period; it's actually more like my period when it ends. I also noticed that I don't have cramping like I usually do.

My sister who is studying to be a nurse said that I might be pregnant. I do get a little sick to my stomach but it's been at weird times and I haven't been weird around food. I do have some breast tenderness. My husband told me to take a test but I'm afraid it might be too early. I haven't never had symptons like this with birth control before. What do you suggest?

Sophia

ANSWER

The patch only comes in one strength, and it may not be what you are used to. It may take a few months to get used to it, or it may not be the right method for you. If you don't get your period at the normal time, then do a test just to be sure.

But if it's negative, don't be surprised if you find that you bleed a lot less (or more!) on the patch until your system gets used to it.

-- Cynthia, CNM. PhD.